Hail, St. Joseph
- When
- September 3, 4:15 PM EST to 4:16 PM EST
- Where
- St. Joseph County, 1.54 mi E of Centreville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -85.500
An outflow boundary extended from southeastern Lower Michigan to northern Illinois. Mixed layer CAPE in excess of 2500 j/kg and moderate shear allowed for stronger thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An outflow boundary extended from southeastern Lower Michigan to northern Illinois. Mixed layer CAPE in excess of 2500 j/kg and moderate shear allowed for stronger thunderstorms to develop. As they became organized and established cold pools, the storms transitioned from hail producers to mainly producing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 3:00 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT SAT SEP 3 2011
.MARINE...
STRONG NNW WINDS ARE STILL EXPECTED ACROSS THE MARINE AREA
BEGINNING SUNDAY AND THROUGH THE HOLIDAY AS A COLD FRONT PUSHES
THROUGH THE REGION. THIS WILL GENERATE LARGE WAVES...HAZARDOUS
CONDITIONS FOR SMALL CRAFT...DANGEROUS SWIMMING CONDITIONS... AND
THE INCREASE RISK OF RIP CURRENTS THROUGH THE HOLIDAY WEEKEND.
THESE CONDITIONS ARE VERY SIMILAR TO THE LABOR DAY WEEKEND LAST
YEAR WHEN NUMEROUS WATER RESCUES WERE NEEDED AND FATALITIES
OCCURRED BECAUSE OF THE HIGH WAVES AND DEADLY RIP CURRENTS.
&&
.PREV DISCUSSION... /ISSUED 306 PM EDT SAT SEP 3 2011/
SHORT TERM...
MAIN ISSUE THIS PD IS THE TIMING OF COLD FRONT AND CHANCES FOR
SHOWERS/THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. STRONG SW
OVER SOUTHERN MANITOBA MOVING INTO WESTERN ONTARIO WITH ASSOCIATED
SURF COLD FRONT STRETCHING FM NORTHERN MN DOWN THROUGH NW IA WILL
PUSH EWARD. THIS WILL CONT TO FLATTEN THE UPPER LEVEL RIDGE OF HIGH
PRESSURE. HOWEVER WAA REMAINS IN PLACE WHICH WILL ALLOW ONE LAST
AFTERNOON/EVENING OF HOT...HUMID...AND MUGGY CONDITIONS TO EXIST.
AFTER REMAINING CAPPED FOR MOST OF THE MORNING AND AFTERNOON...SCT
CU ARE FINALLY DEVELOPING ACROSS THE AREA AND MAINLY ESE OF AN
UNDULAR BORE THAT MOVED THROUGH THE AREA EARLIER THIS MORNING AND
THEN MIXED OUT. STILL EXPECT AREA OF CONVECTION OUT WEST ACROSS SE
WI/N IL/IA TO WORK EASTWARD. CANT RULE OUT A A FEW SCT TO ISOLATED
THUNDERSTORMS TO DEVELOP OUT AHEAD...AS SEEN ACROSS THE CHICAGO-LAND
AREA...GIVEN INSTABILITY ALREADY AOA 2000 J/KG COMBINED WITH A
CONTINUING WEAKENING CAP. THE POSSIBILITY OF A FEW SVR STORMS IS
NOT OUT OF THE QUESTION WITH DAMAGING WINDS BEING THE MAIN THREAT.
THE SLOWLY MOVING AFFORMENTIONED COLD FRONT WILL PUSH THROUGH LATE
TONIGHT/EARLY SUNDAY ACCOMPINED BY INCREASING NNW WINDS AS THE SW
TROUGH WILL DEEPEN AND DIG FURTHER SOUTH ACROSS THE GREAT LAKES.
STRONG CAA WILL ALSO MOVE IN ON SUNDAY BRINGING A RELIEF FROM ALL
THE HEAT AND HUMIDITY THE PAST FEW DAYS. BY SUNDAY NIGHT MOST
AREAS WILL BE DRY AND LAKE EFFECT SHOWERS WILL BE THE MAIN FOCUS
ACROSS NW LOCATIONS GIVEN DELTA T VALUES AND LONG NNW FETCH.
TEMPERATURES WILL TAKE ON A COOLING TREND THROUGH THE REST OF THE
WEEKEND WITH LOWS TONIGHT IN THE UPPER 60S...HIGHS ON SUNDAY IN THE
UPPER 70S...AND THEN LOWS SUNDAY NIGHT IN THE 50S.
LONG TERM...
MONDAY THROUGH SATURDAY
GENERAL EASTERN CONUS TROUGHING WILL PREVAIL AS BLOCKED MID LEVEL
FLOW DEVELOPS PER TROPICAL SYSTEM INFLUENCES. DEEP MID LEVEL
NEGATIVE HEIGHT ANOMALY OVER THE GULF OF ALASKA WILL SUPPORT MASSIVE
WESTERN NOAM HEIGHT RISES...FURTHER SUPPORTING EASTERN CONUS CUT OFF
TROUGHING FLOW...WHILE THE BULK OF FAST WESTERLIES REMAIN ACROSS
INTERIOR CANADA. LINGERING MID LEVEL COLD POOL WILL BE IN PLACE
ACROSS THE REGION ON MONDAY...WITH THIS UPPER TROUGH EXPECTED TO
PARTIALLY PHASE WITH THE REMNANTS OF LEE WHILE KATIA MOVES NORTH
OVER THE WESTERN ATLANTIC. 00Z ECMWF AND THE 12Z GEM/GFS ARE
PREFERRED SOLUTIONS WHICH ALIGN WITH TELECONNECTION CONCERNS AND THE
PREFERRED PATTERN EVOLUTION...ALTHOUGH EACH SOLUTION PROVIDES
SLIGHTLY DIFFERENT TIMING/LOCATION OF PRECIP CHANCES NEAR THE END OF
THE PERIOD.
MON...LINGERING UPPER LEVEL COLD POOL WITH SUFFICIENT LAKE INDUCED
LL OMEGA WILL BE PRESENT EARLY...ESP GIVEN THE LONG TRAJECTORY
SETUP. THIS WILL CONTINUE TO SUPPORT LAKE EFFECT RAIN CHANCE OVER
THE NW ZONES MAINLY MON AM. RETAINED LOW POPS NW MONDAY
AM...SPREADING LOW CHANCE MENTION EAST ACROSS THE NORTHERN ZONES
GIVEN DIURNALLY INDUCED INSTABILITY PER THE COLD POCKET
ALOFT...WHICH SUPPORTS NEGATIVE LI/S IN ECMWF/GFS
SOLUTION/S...LIKELY ACCENTUATED BY NORTHERLY FLOW OFF THE GREAT
LAKES...SUPPORTING LATENT HEAT AND MOISTURE FLUX. CONTINUED STRONG
INDICATIONS FOR APPRECIABLE THERMAL FALLS SUPPORT COOL HIGHS AT ALL
PLACES...WITH MIXING TO H85 SUPPORTING UPPER 60S MOST PLACES SAVE
THE SE.
THUR-SAT...SEASONAL CONDITIONS FORECAST WITH OVERALL BLOCKED FLOW. LEE
REMNANTS CONTINUE TO BE PROGGED INTO THE AREA SUPPORTING A CLOSED UPPER
LOW. GIVEN THE TROPICAL NATURE OF THIS SYSTEM WITH AMPLE LL MOISTURE
PRESENT AND BLOCKED FLOW LIKELY SUPPORTING SYSTEM TRAJECTORIES INTO
THE OH VALLEY...HAVE MAINTAINED INCREASED CLOUDS OVER THE SE THUR-FRI
WITH A LOW CHANCE POP MENTION FOR POTENTIAL INFLUENCE FROM THIS
SYSTEM...WHICH HAS THE SUPPORT FROM SEVERAL SOURCES OF GUIDANCE.
RETAINED POPS ONLY IN THE SOUTH GIVEN DRY NORTHERLY FLOW/TRACK
UNCERTAINTY/AND HIGHEST CLUSTERING OF UPPER LEVEL LOW CENTER TRACKS
AND QPF. AIRMASS MODIFICATION WILL SUPPORT A SLOW WARMING TREND INTO
THURSDAY...ALTHOUGH REMAINED CONSERVATIVE PER FRIDAY/S HIGHS /ESP
SE/ GIVEN POTENTIAL CLOSED UPPER LOW/LEE INFLUENCE...WITH PRECIP
CHANCES AND CLOUD POTENTIAL. OPTED TO RETAIN A DRY FORECAST PER
SATURDAY GIVEN STANDARD LOW CONFIDENCE IN UPPER LOW
LOCATION...TRENDING MORE TOWARD CLIMO ATTM.
AVIATION.../18Z TAFS/
BIGGEST CONCERNS THIS TAF PD IS TIMING AND COVERAGE OF CONVECTION
OUT WEST ACROSS SOUTHERN WI/NW IL/IA AHEAD OF A COLD FRONT. A FEW
SCT CU BEGINNING TO DEVELOP ACROSS THE AREA AND WILL MOST LIKELY
EXPAND IN COVERAGE OVER THE NEXT FEW HOURS. CURRENT THINKING IS
THE LINE OF CONVECTION WILL BEGIN TO EDGE INTO THE WNW
LOCATIONS...INCLUDING KBEH/KSBN...NEAR 21Z AND LATER AT KFWA. HAVE
GONE WITH VCTS FOR NOW AND WILL AMD IF NECESSARY WHEN CONFIDENCE
IS HIGHER AND HAVE A BETTER HANDLE ON EXACT TIMING OF PRECIP WHICH
WILL CALL FOR AT LEAST MVFR CIGS...LOWER VISBYS...AND GUSTY WINDS
IN ANY TSRA. ONCE INITIAL LINE ARRIVES AND PASSES...EXPECT SCT
RAIN SHOWERS TO CONTINUE THROUGH THE OVERNIGHT WITH LOWERING CIGS
EXPECTED BY SUN MORNING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 8 PM EDT MONDAY FOR
LMZ043-046.
&&
SHORT TERM...SC
LONG TERM...JC
AVIATION...SC
MARINE...SCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 512 PM EDT SAT SEP 3 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-042115- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 512 PM EDT SAT SEP 3 2011 /412 PM CDT SAT SEP 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS LATE THIS EVENING COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-042115- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 512 PM EDT SAT SEP 3 2011 /412 PM CDT SAT SEP 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS COULD BE SEVERE THIS EVENING WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST LAKE MICHIGAN SHORELINE SUNDAY THROUGH WEDNESDAY MORNING. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR THE NEARSHORE WATERS OF SOUTHEAST LAKE MICHIGAN FROM SUNDAY MORNING THROUGH TUESDAY EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 430 PM EDT SAT SEP 3 2011 INZ005-032100- ELKHART IN- 430 PM EDT SAT SEP 3 2011 ...STRONG THUNDERSTORM IN SOUTHERN ELKHART COUNTY... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WAKARUSA...OR NEAR NAPPANEE...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... GOSHEN... NEW PARIS... MILLERSBURG... SOUTHWEST AND FORAKER... WATERFORD MILLS... BENTON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO. LAT...LON 4169 8581 4153 8568 4145 8602 4156 8605 TIME...MOT...LOC 2030Z 240DEG 16KT 4151 8598 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL E GOSHEN 41.58N 85.83W
09/03/2011 M0.50 INCH ELKHART IN AMATEUR RADIO
&&
EVENT NUMBER IWX1101367
CEOThe Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
Local fire officials reported a tree down onto a car on M-66, just south of Maystead Road.
Law enforcement officials reported a tree down onto power lines.
Emergency management officials reported a tree down onto a road west of Coldwater.
Emergency management officials estimated a 60 mph wind gust in Coldwater.
Emergency management officials reported a tree down onto a camper with two occupants. No injuries were reported. In addition, minor damage to cars and traliers in the area were reported from falling tree limbs.
Emergency management officials reported numerous trees down across the northern half of the county.
A trained spotter reported quarter size hail at the corner of Jonesville and Squires Road.
Amateur radio operators reported a tree down at Squires and Genesee Road. A portion of a sheet metal roof was taken off a barn at Squires and Jonesville Road.
Amateur radio operators reported a tree down near the intersection of Hadley and Herring Road.
Law enforcement officials reported trees and power lines down.
Emergency management officials reported two trees down.
Law enforcement officials reported trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340097, 340100, 340101, 340102, 340110, 340107, 340103, 340098, 340099, 340106, 340105, 340109, 340104, 340108.